Georgia, 2004Hail and Damaging Winds in Georgia, July 7, 2004
July 7, 2004 · NWS FFC · 16 events in 12 counties and zones
10 thunderstorm wind, 4 hail, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 7, 2:00 PM EST, 50 minutes earlier.
Area forecast discussion, Jul 7, 2:00 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT WED JUL 7 2004
.SHORT TERM...WEAK TROUGHINESS AT THE SURFACE AND ALOFT ACROSS THE
REGION THIS AFTERNOON. ATMOSPHERE NOT AS UNSTABLE AS YESTERDAY
AFTERNOON AND STILL LIGHTLY CAPPED. I DO EXPECT ISOLATED TO SCATTERED
CONVECTION INTO THIS EVENING...AND AGAIN THURSDAY AFTERNOON AND
EVENING BEFORE HIGH PRESSURE BUILDS BACK OVER THE SOUTHEAST BOTH AT
THE SURFACE AND ALOFT. SURFACE RIDGE THAT BUILDS IN FROM WESTERN
ATLANTIC REMAINS PLAGUED BY WEAK LEE TROUGH POKING INTO EASTERN
GEORGIA THROUGH THE WEEKEND...BUT WITH THE UPPER RIDGE BUILDING
QUITE STRONG OVER THE SOUTHEASTERN U.S....I WILL KEEP SATIRDAY AND
SUNDAY DRY FOR NOW. TEMPERATURES WILL REMAIN ABOVE SEASONAL NORMALS
THROUGH THE WEEKEND. WE MAY HAVE TO WATCH HEAT INDICES BY SATURDAY
AND SUNDAY FOR POSSIBLE ADVISORY.
.LONG TERM...BY MONDAY...SURFACE TROUGH SUPPRESSES WESTERN ATLANTIC
RIDGE SOUTHWARD INTO THE GULF OF MEXICO AND NORTH FLORIDA...AS UPPER
RIDGE RETROGRADES TOWARD THE MISSISSIPPI VALLEY. THIS EASES THE
SUBSIDENCE ACROSS THE AREA ALLOWING SCATTERED DIURNAL CONVECTION
BACK INTO THE PICTURE. TEMPERATURES WILL REMAIN AT OR SLIGHTLY
ABOVE SEASONAL NORMALS THROUGH THE EXTENDED PERIOD.
&&
.....OPTIONAL SECTIONS.....
.FIRE WEATHER...NO ISSUES.
&&
.HYDROLOGY...NO ISSUES.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 71 89 72 91 / 30 30 20 20
ATHENS 69 93 70 92 / 30 30 20 20
GAINESVILLE 69 89 70 91 / 30 30 20 20
ROME 68 91 68 92 / 30 30 20 20
COLUMBUS 72 94 72 94 / 30 40 20 20
MACON 70 93 71 95 / 30 40 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
20
Hazardous weather outlook, Jul 7, 4:00 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT WED JUL 7 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT WED JUL 7 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EARLY
EVENING...
.SYNOPSIS...
A COLD FRONT OVER THE OHIO TO LOWER MISSISSIPPI VALLEYS WILL MOVE TO
THE APPALACHIANS AND TENNESSEE VALLEY THROUGH TONIGHT. A SURFACE
TROUGH OVER THE CAROLINAS INTO GEORGIA WILL BECOME ENHANCED WITH
DAYTIME HEATING.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND DIME SIZE HAIL. FREQUENT LIGHTNING AND HEAVY RAIN CAN ALSO BE
EXPECTED. THE BEST LOCATION FOR SEVERE STORMS WILL BE ALONG AND
NORTH OF A LINE FROM CHATTAHOOCHEE COUNTY TO EMANUEL COUNTY.
THE BEST TIME FOR SEVERE STORMS WILL BE THIS AFTERNOON AND POSSIBLY
INTO THE EARLY EVENING.
.DISCUSSION...
A MOIST AND UNSTABLE AIRMASS CONTINUES OVER THE AREA. CAPES OF
1500 TO 2500 CAN BE EXPECTED ALONG WITH LIFTED INDICES OF MINUS 4 TO
MINUS 7. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE INTO THE STATE
AROUND MID DAY AND WILL HELP STORMS TO REACH SEVERE LIMITS. HOWEVER
WINDS ALOFT WILL REMAIN NEARLY UNIDIRECTIONAL. THIS WILL HELP TO
INHIBIT ORGANIZED SEVERE STORMS OVER A LARGE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEED. EMERGENCY
MANAGERS SHOULD MONITOR THE SITUATION.
.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...AND ALSO
MONDAY AND TUESDAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
BDL
In the hours before
Local storm report, Jul 7, 11:58 AM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1258 PM EDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 6 NW DANIELSVILLE 34.19N 83.29W
07/06/2004 0.88 INCH MADISON GA PUBLIC
0530 PM TSTM WND DMG 6 NW DANIELSVILLE 34.19N 83.29W
07/06/2004 MADISON GA PUBLIC
TWO POWER POLES AND THREE TREES BLOWN DOWN
&&Special weather statement, Jul 7, 12:35 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
135 PM EDT WED JUL 7 2004
GAZ108-071800-
135 PM EDT WED JUL 7 2004
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILCOX COUNTY
UNTIL 200 PM EDT...
AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF ABBEVILLE...MOVING SOUTHEAST AT 25
MPH.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES AND SMALL HAIL IS POSSIBLE
WITH THIS STORM. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
THIS STORM SHOULD DIMINISH BY 200 PM EDT.
Special weather statement, Jul 7, 2:17 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT WED JUL 7 2004
GAZ112-113-071945-
317 PM EDT WED JUL 7 2004
...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN TOOMBS AND MONTGOMERY COUNTIES UNTIL 345 PM EDT...
AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER UVALDA...MOVING EAST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
DIMINISH BY 345 PM EDT.
Event by event
10 thunderstorm wind, 4 hail, 2 lightning. Local standard time, as filed.
Thunderstorm Wind, Crisp
- When
- July 7, 2:50 PM EST
- Where
- Crisp County, 5 mi E of Arabi
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 31.833, -83.667
The Crisp County 911 center reported that several trees were blown down.
Hail, Crisp
- When
- July 7, 2:50 PM EST
- Where
- Crisp County, 5 mi E of Arabi
- Measured
- 0.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 31.833, -83.667
The Crisp County 911 center reported penny-sized hail.
Thunderstorm Wind, Pike
- When
- July 7, 4:15 PM EST
- Where
- Pike County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.100, -84.383
The Pike County 911 center reported that a number of trees had been blown down around the county by thunderstorm winds.
Thunderstorm Wind, Lamar
- When
- July 7, 4:30 PM EST
- Where
- Lamar County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.050, -84.167
The Lamar County 911 center reported that a number of trees and several power lines were blown down around the county. The Herald Gazette of Barnesville reported that one large tree fell across a home on Forsyth Street. Another large tree barely missed a home on Thomaston Street. In addition, the scoreboard on the baseball field at the Ed Taylor Memorial Recreation Department was mangled during the thunderstorm and the radio tower for WBAF radio was destroyed. Up to 800 homes were without power in the Barnesville area for several hours when large trees fell on power lines in the area.
Thunderstorm Wind, Talbot
- When
- July 7, 5:00 PM EST
- Where
- Talbot County, Talbotton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 32.683, -84.533
The Talbot County 911 center reported that several trees were blown down. One tree, which was uprooted, fell on a garage and destroyed the structure.
Hail, Talbot
- When
- July 7, 5:00 PM EST
- Where
- Talbot County, Talbotton
- Measured
- 0.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 32.683, -84.533
The Talbot County 911 center reported penny-sized hail.
Thunderstorm Wind, Monroe
- When
- July 7, 5:15 PM EST
- Where
- Monroe County, Forsyth
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.033, -83.950
The Monroe County 911 center reported that Park Road was blocked when a tree fell down onto the road during thunderstorm winds.
Thunderstorm Wind, Meriwether
- When
- July 7, 5:29 PM EST
- Where
- Meriwether County, Greenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.033, -84.717
The Meriwether County 911 center reported that a couple of trees were blown down.
Thunderstorm Wind, Harris
- When
- July 7, 5:52 PM EST
- Where
- Harris County, Waverly Hall
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.683, -84.733
The Waverly Hall Fire Department reported that one tree had fallen on Georgia Highway 85.
Thunderstorm Wind, Dade
- When
- July 7, 6:00 PM EST to 6:02 PM EST
- Where
- Dade County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.850, -85.283
The Dade County Emergency Managment Director reported that several trees were blown down around the county. The worst damage was in the area just west of Trenton on Sand Mountain.
Lightning, Dade
- When
- July 7, 6:00 PM EST
- Where
- Dade County, Rising Fawn
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.855, -85.504 (the zone’s center; the record gives no point)
The Dade County Emergency Management Director reported that four cows were killed when lightning struck a tree near the cows, causing the tree to split and fall on the cows.
Thunderstorm Wind, Rockdale
- When
- July 7, 10:10 PM EST to 10:15 PM EST
- Where
- Rockdale County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.667, -84.050
The Rockdale County 911 center reported that several trees were blown down around the county.
Hail, Newton
- When
- July 7, 10:30 PM EST
- Where
- Newton County, Covington
- Measured
- 0.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.600, -83.867
The Newton County 911 center reported penny-sized hail.
Lightning, Newton
- When
- July 7, 10:30 PM EST
- Where
- Newton County, 6 mi NNW of Covington
- Property damage
- $4,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.555, -83.850 (the zone’s center; the record gives no point)
The Covington News reported that seven cows were killed by lightning. The cows were located on a farm north of Covington off Gum Creek Road. A brood of four cows and three calves were killed instantly by a lightning strike. The cows were between four and seven years old.
Thunderstorm Wind, Walton
- When
- July 7, 11:00 PM EST
- Where
- Walton County, 2 mi W of Monroe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.783, -83.750
The Walton County 911 center reported that a few trees were blown down at the intersection of Georgia Highway 138 and U.S. Highway 78 west of Monroe and one tree was down in the city of Monroe.
Hail, Oglethorpe
- When
- July 7, 11:45 PM EST
- Where
- Oglethorpe County, 5 mi N of Lexington
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.933, -83.117
An off duty Lexington Police officer reported golf ball-sized hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Kansas, July 7, 20042 injured · $270,000 · F1 · 54 events
- Lightning Strike in Florida, July 7, 20041 death · 1 event
- Lightning Strike in Alabama, July 7, 20041 death · 1 event
- Tornadoes and Flash Flooding in Kansas, July 7, 2004$3.6 million · F0 · 31 events
- Flash Flood and Hail in Montana, July 7, 2004$2.0 million · 1.5 in hail · 7 events
- Flash Flooding and Hail in Maryland, July 7, 2004$1.0 million · 60 kt wind · 8 events
- Hail in Nebraska, July 7, 2004$1.0 million · 1.75 in hail · 3 events
- Hail in Kansas, July 7, 2004$1.1 million · 1.5 in hail · 1 event
- Hail and Damaging Winds in Virginia, July 7, 2004$53,000 · 1.75 in hail · 29 events
- Flash Flood in New York, July 7, 2004$150,000 · 1 event
- Hail and Damaging Winds in New Mexico, July 7, 2004$50,000 · 1 in hail · 4 events
- Tornadoes and Flood in Kansas, July 7, 20041 injured · F0 · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414745, 5414746, 5414747, 5414748, 5414749, 5414750, 5414806, 5414813, 5414807, 5414808, 5414809, 5414811, 5414810, 5414815, 5414812, 5414814.